Hail, Payne
- When
- April 5, 12:27 AM CST
- Where
- Payne County, 1.36 mi NNE of (Swo)stillwater Airport
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.177, -97.077
A vigorous upper system approached the Central US from the afternoon of the 4th through early morning hours of the 5th. A strong cap (layer of warm air aloft) prevented the development of robust/severe convection until the early morning of the 5th as a cold front approached the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A vigorous upper system approached the Central US from the afternoon of the 4th through early morning hours of the 5th. A strong cap (layer of warm air aloft) prevented the development of robust/severe convection until the early morning of the 5th as a cold front approached the area. A few strong thunderstorms pushed across north-central Oklahoma with a few instances of sub-severe hail observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 4, 9:59 PM CST, 2 hours 28 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
1059 PM CDT Tue Apr 4 2023
...New AVIATION...
.SHORT TERM...
(This evening through Wednesday)
Issued at 405 PM CDT Tue Apr 4 2023
The dryline currently stretched across northcentral through
southwest Oklahoma and northern Texas near Lawton and Wichita Falls
is expected to retreat into western Oklahoma later this evening as
per the latest RUC run. West of the dryline, cloudcover inhibited
mixing to the mid-levels as previously expected for non-convective
severe gusts, so have cancelled the high wind warning across our
western tiered counties and replaced it with the wind advisory
currently in place. Mesonet observations still reporting 40 to 50
mph gusts across our west, so will keep the wind advisory going
through this evening, but did cancel the wind advisory across a few
of our counties in central Oklahoma which have fallen below advisory
criteria. The fire danger remains in the critical to extreme risk
categories across all but southeast Oklahoma with single digit RH
values west of the dryline. Will continue the current red flag
warning through this evening as RH's will gradually recover and wind
gusts decrease. However, we did cancel the red flag warning across
a couple of our counties in central Oklahoma including the OKC
metro. Meanwhile east of the dryline, seeing only weak elevated
convection across southeast Oklahoma as the mid-level inversion is
keeping the unstable environment fairly capped. Latest HRRR guidance
keeping areas east of the dryline fairly convective free through the
late afternoon, although the latest two model runs have developed a
storm cell developing early this evening across southcentral
Oklahoma tracking into southeast Oklahoma. Should this cell develop,
moderate to near strong instability may be sufficient for a severe
storm with the shear sufficient to keep it organized. The primary
hazards would be large hail and damaging wind gusts under the cell,
with an additional tornado threat across southeast Oklahoma.
Expecting the upper system to start pushing the cold front into
northwest Oklahoma late this evening and start overtaking the
dryline with the surface boundary through our entire area shortly
after sunrise Wednesday. As a result, we will keep storm POPs across
southeast Oklahoma through the first half of Wednesday morning until
the surface boundary exits. Temperatures will be unseasonably
colder tonight as a Canadian-based air mass comes through behind the
cold front. All models dip the 1000-850 mb critical thickness
contour across our northern CWA with subfreezing temperatures
expected across much of northwest Oklahoma. Northwest winds will
continue to bring in dry and unseasonably cooler air through
Wednesday, mostly felt across the northern two-thirds of Oklahoma.
&&
.LONG TERM...
(Wednesday night through next Monday)
Issued at 316 PM CDT Tue Apr 4 2023
High surface pressure builds in across the Central Plains Wednesday
night as winds go light. Clear skies should result in strong
radiational cooling with another night of subfreezing temperatures
across northern through northwestern Oklahoma, while southwest flow
aloft from the trough expected to bring in cloudcover keeping the
rest of our area a bit warmer to above 40 degrees. A split-flow
upper pattern continues with a weak yet large amplitude trough in
the southerly jet across the U.S. Southwest, maintaining a weak
southwest flow downstream over the Southern Plains. A shortwave in
the flow over eastern Texas/western Louisiana interacting with low-
level moisture being transported by an easterly low-level jet may
produce sufficient ascent for widespread rain across northern Texas
on Thursday night. For now, only expecting this to possibly affect
our far southern CWA counties, so will keep low rain POPs across
western north Texas to along the Red River in southern Oklahoma
Thursday evening through Friday morning. Not expecting any storm
activity with this stable air mass.
Temperaturewise, only a gradual warming trend starting Thursday on,
with temperatures returning to mild and seasonably average by
Saturday as south winds start making a return. An upper ridge
starts building in from the west on Sunday with temperatures rising
above average. Another weak shortwave propagating through the ridge
over Kansas late Sunday may produce rain to a few weak storms across
central through northcentral Oklahoma where low POPs are in place.
Expecting the upper ridge to continue building over our area with
breezy south surface winds through early next week keeping our
warming trend going. Our western CWA may be approaching 90 degree
temperatures by Tuesday.
&&
.AVIATION...
(06Z TAFS)
Issued at 1044 PM CDT Tue Apr 4 2023
VFR conditions are expected. A cold front will shift gusty south
and southwest winds to northwest overnight. After the front,
northwest and north winds will continue gusty into the daytime
Wednesday before subsiding during the evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 42 58 39 63 / 20 0 0 0
Hobart OK 37 60 35 65 / 0 0 0 0
Wichita Falls TX 45 63 40 66 / 0 0 0 0
Gage OK 29 57 28 65 / 0 0 0 0
Ponca City OK 37 58 34 64 / 30 0 0 0
Durant OK 53 66 43 65 / 40 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 11 PM CDT this evening for OKZ004>007-
009>012-014>018-021-022-033>037.
TX...Red Flag Warning until 11 PM CDT this evening for TXZ083>085-087.
&&
SHORT TERM...68
LONG TERM....68
AVIATION...09Hazardous Weather Outlook National Weather Service Norman OK 1207 AM CDT Wed Apr 5 2023 OKZ004>048-050>052-TXZ083>090-060515- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1207 AM CDT Wed Apr 5 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Sunrise... .Thunderstorms... There is a slight risk of severe thunderstorms through sunrise, near and east of a line from Blackwell to Kingfisher to Oklahoma City to Ringling. Scattered thunderstorms will likely develop along and ahead of a cold front moving southeast through Oklahoma. The severe hazards include up to golfball size hail and damaging wind gusts. There is a low potential of a tornado in southeast Oklahoma, but elsewhere the tornado risk is very low. Storms will move out of the area around sunrise. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Fire Weather... Fire weather conditions will be elevated across western Oklahoma and western north Texas on Wednesday and Thursday afternoons, with an elevated risk restricted to northern Oklahoma on Friday afternoon. .Thunderstorm... There is a chance for thunderstorms late Sunday across portions of central through northcentral Oklahoma. Severe storms are not expected at this time. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
124 AM CDT Wed Apr 5 2023
OKZ013-020-050700-
Payne OK-Noble OK-
124 AM CDT Wed Apr 5 2023
...Strong thunderstorms will impact portions of southeastern Noble
and central Payne Counties through 200 AM CDT...
At 123 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Morrison to 5 miles northeast of Coyle.
Movement was northeast at 60 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stillwater, Yale, Morrison, Glencoe, Quay, Lake Mcmurtry and Ingalls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3633 9692 3625 9692 3624 9682 3616 9682
3616 9662 3612 9663 3597 9723 3597 9725
3629 9713 3634 9703
TIME...MOT...LOC 0623Z 238DEG 53KT 3626 9702 3602 9717
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
..speg.The Norman radar (KTLX), 96 km away, was scanning. The volume nearest the first event began at 06:25 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083563, 1083564.